New York, 2006

Hail in New York, May 30, 2006

May 30, 2006 · NWS BGM · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 30, 10:40 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 30, 10:40 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 AM EDT TUE MAY 30 2006

.SHORT TERM /TODAY - WEDNESDAY/...
ANOTHER TRICKY DAY DEALING WITH CONVECTIVE POTENTIAL. BACKDOOR FRONT
INTO FAR ERN NY...BUT SLOWING DOWN. CONVECTIVE INDUCED S/WV TOPPING
THE RIDGE ALONG ONT/QUE BORDER...AND MOVING SSE. CURRENT TRACK WOULD
DIVE IT ACROSS NRN-ERN NY MID-LATE AFTERNOON...WHICH IS A BIT
FURTHER SW THAN LATEST NAM/RUC. SFC FRONT MAY SNEAK INTO CATSKILLS
AND WRN MHWK VALLEY BY 00Z PER MODEL WIND FIELDS AND LI GRADIENT.
MODIFIED ALY/BUF SOUNDINGS...ESTIMATE MLCAPES 2500-3000 J/KG BASED
ON T/TD 90/69...WITH SVRL OTHER INDICES ALSO INDICATING VERY
UNSTABLE CONDITIONS. NAM12 BUFKIT WAS OVERDONE...BUT NONETHELESS
THESE ARE GREAT CAPES FOR BIG BOOMERS AROUND HERE IF WE CAN BREAK
THE SMALL MIDLVL CAP. THE FEELING HERE IS THAT SCT-NMRS TSTMS WILL
BE TRIGGERED IN THE ADIRONDACKS...AND ALSO NEAR THE WRN MHWK VALLEY
AND THE WRN CATSKILLS LATE THIS AFTERNOON AS THIS WAVE MOVES THRU
ERN NY. SHEAR IS BETTER OFF TO THE EAST...SO INITIAL STORM CELLS
WILL LIKELY BE PULSE SEVERE WITH MARGINALLY LARGE HAIL...AND A
CONVECTIVE DOWNBURST WIND DAMAGE POTENTIAL. TORRENTIAL
RAIN/LOCALIZED FF ALSO PSBL WITH PWATS 150 PCT OF NORMAL...ESPLY AS
STORMS MOVE TO THE SOUTHWEST AND CLOSER TO THE RIDGE WHERE MEAN WIND
IS LESS AND THERE/S BETTER POTENTIAL FOR STORMS TO STICK TO
RIDGELINES. A LITTLE HARD TO PINPOINT WWD EXTENT OF CONVECTION AS IT
MOVES UNDER THE RIDGE...BUT ALL AREAS ARE SUSCEPTIBLE TO CHC TSTMS
LATE TODAY AND THIS EVENING...AS ANY CELLS WILL MOVE SW...SENDING
OFF OUTFLOW BNDRYS INTO NEPA. WAVE MOVES BY THIS EVENING...AND ANY
ACTIVITY IS XPCTD TO WANE BY MIDNIGHT.

OTHER STORY IS THE HEAT. HEAT INDICES TODAY WELL INTO THE 90S...AND
PROBABLY FLIRTING WITH ADVISORY THRESHOLD OF 100 IN SYR. WILL HOLD
OFF ON HEAT ADVISORY FOR NOW...BUT WILL MAKE MENTION OF IT WITHIN
THE STATEMENT PLANNED TO ADDRESS CONVECTION. - JAB

ACTIVITY SHUD TAPER OFF LATER THIS EVNG, THEN REMNANTS OF SFC BNDRY
PUSH BACK EAST ACRS CNTRL NY AND NE PA ON WED. GNRLY UPPED POPS
10-20% FOR TMRW, WITH LIKELY ACRS WRN ZONES, AND CHC EAST. CONTINUED
UNSETTLED CONDITIONS FOR THE REMAINDER OF THE WORK WEEK.

&&

.AVIATION (30/12Z TO 31/12Z)...
FIRST 2 HOURS FOG WILL CONTINUE WITH THE IFR AND MVFR VSBYS. ELM
COULD STILL HAVE IFR CIGS. VFR FOR THE MAJORITY OF TODAY INTO
TONIGHT. TS DEVELOPMENT NOT CERTAIN ENOUGH AT THIS TIME FOR A TEMPO.
IF THEY DO DEVELOP THIS COULD DROP CONDITIONS TO MVFR AND POSSIBLY
BRIEFLY IFR. MIDNIGHT ON BACK INTO THE FOG ESPECIALLY AT KELM. AT
KELM IFR WITH DENSE FOG AND MVFR VSBYS EVERY ELSE.
WINDS UNDER 10 KTS THROUGHOUT AT ALL SITES WITH SFC HIGH PRESSURE.
TAC

&&

.LONG TERM /WEDNESDAY NIGHT - MONDAY/...
FOLLOWED HPC GUIDANCE FOR DAYS 4 TO 7. MODELS SIMILAR IN BREAKING
DOWN RIDGE CURRENTLY OVER THE CWA AND FORMING A TROF THURSDAY ON.
AHEAD OF A STRONG SHORT WAVE MOVING SE OUT OF CENTRAL CANADA WILL BE
A STRONG COLD FRONT. TIMING DIFFERENCES WITH THIS FRONT. IT APPEARS
THAT THE FRONT WILL SLOW AS IT MOVES THROUGH THE NORTHEAST US AND UL
TROF CUT OFFS IN NEW ENGLAND. WENT WITH HIGH CHC TO LOW LIKELY POPS
FOR WED NGT TO FRIDAY. GIVEN THE VERY MOIST ATMOS OVER THE CWA
RAINFALL COULD EASILY BE OVER AN INCH. THUNDERSTORMS ARE ALSO
POSSIBLE. FOR SATURDAY TO MONDAY MUCH COOLER CANADIAN AIR WILL BUILD
IN WITH HIGH PRESSURE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, May 30, 11:16 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT TUE MAY 30 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1216 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES ARE FORECAST TO CLIMB TO THE MID AND UPPER 90S FOR A
FEW HOURS DURING THE MID TO LATE AFTERNOON...ESPECIALLY IN THE
URBAN CORRIDORS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON. THE STORMS ARE EXPECTED TO BE MOST NUMEROUS EAST
OF I-81 IN UPSTATE NEW YORK...SOUTH TOWARD THE POCONOS. THERE IS
THE CHANCE THAT A FEW STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

JAB

In the hours before

Special weather statement, May 30, 10:56 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1156 AM EDT TUE MAY 30 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-302200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
1156 AM EDT TUE MAY 30 2006

...SCORCHING HEAT FOLLOWED BY SOME STRONG STORMS THIS AFTERNOON...

TEMPERATURES SOARING INTO THE 90S...COMBINED WITH VERY MUGGY
CONDITIONS THIS AFTERNOON...WILL CREATE HEAT INDICES IN THE MID
AND UPPER 90S. THE OPPRESSIVE HEAT WILL BE ESPECIALLY LIKELY IN
THE URBAN CENTERS AROUND SYRACUSE...BINGHAMTON...WILKES-BARRE AND
SCRANTON. THE BEST ANSWER TO BEATING THE HEAT IS TO BE IN AN AIR
CONDITIONED ENVIRONMENT. IF YOU MUST WORK...OR BE OUTDOORS FOR A
PROLONGED PERIOD OF TIME...TAKE FREQUENT BREAKS IN THE SHADE AND
MAKE SURE YOU REMAIN WELL HYDRATED BY DRINKING PLENTY OF WATER.

DURING THE LATE AFTERNOON...THIS BUILD UP OF HEAT AND HUMIDITY
WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER PARTS
OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. SOME STORMS MAY
BRIEFLY BECOME SEVERE WITH LARGE HAIL...DAMAGING WIND
GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. LATEST
INDICATIONS SHOW THAT THE BEST CHANCE FOR THUNDERSTORMS TODAY
EXISTS OVER THE WESTERN CATSKILLS...AND AROUND THE WESTERN MOHAWK
VALLEY REGIONS IN UPSTATE NEW YORK...WITH LESS ACTIVITY IN
NORTHEAST PENNSYLVANIA...AND WEST OF SYRACUSE AND BINGHAMTON.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...OR YOUR LOCAL MEDIA
SOURCES FOR THE LATEST WEATHER FORECASTS AND STATEMENTS. YOU CAN
ALSO VISIT OUR WEB SITE AT WEATHER.GOV/BINGHAMTON.

JAB
Special weather statement, May 30, 12:55 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT TUE MAY 30 2006

NYZ009-301900-
ONEIDA NY-
155 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FORESTPORT..AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOODGATE AT 200 PM EDT...
  FORESTPORT AT 210 PM EDT...
  ALDER CREEK AT 220 PM EDT...
  REMSEN AT 250 PM EDT...
  HINCKLEY AND PROSPECT AT 300 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RAINFALL
AMOUNTS OF UP TO ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 3 PM
ACROSS EXTREME NORTHEASTERN ONEIDA COUNTY.

PB

The radar

The Binghamton radar (KBGM), 81 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Madison

When
May 30, 1:20 PM EST
Where
Madison County, Hubbardsville
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
42.817, -75.467

Hail, Oneida

When
May 30, 1:45 PM EST
Where
Oneida County, Boonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.483, -75.333

Hail, Chenango

When
May 30, 2:10 PM EST
Where
Chenango County, Columbus
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.683, -75.367

Hail, Oneida

When
May 30, 3:06 PM EST
Where
Oneida County, Bridgewater
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.883, -75.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505045, 5505046, 5505047, 5505048.